Limits...
Reported survival with severe mixed acidosis and hyperlactemia after toluene poisoning.

Omar AS, Rahman MU, Abuhasna S - Saudi J Anaesth (2011)

Bottom Line: Lactic acidosis is a recognized complication of the inhalant abuse such as toluene, especially in patients with renal insufficiency.The favorable outcome, despite extremely poor clinical symptoms, signs, laboratory and radiological findings, was unexpected.Specific aspects of the clinical course are addressed.

View Article: PubMed Central - PubMed

Affiliation: Department of Critical Care Medicine, Tawam Hospital/ John Hopkins Medicine, Al Ain, UAE.

ABSTRACT
Lactic acidosis is a recognized complication of the inhalant abuse such as toluene, especially in patients with renal insufficiency. We report a case of severe metabolic acidosis and hyperlactemia due to toluene sniffing. The favorable outcome, despite extremely poor clinical symptoms, signs, laboratory and radiological findings, was unexpected. Specific aspects of the clinical course are addressed. Toluene sniffing should be considered in evaluating sever metabolic acidosis. Favorable outcome could be achieved with early diagnosis and proper interventions.

No MeSH data available.


Related in: MedlinePlus

X-ray showed bilateral diffuse infiltrates
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3101758&req=5

Figure 0001: X-ray showed bilateral diffuse infiltrates

Mentions: A 36-year-old man presented to the emergency department for right-sided abdominal pain. Shortly after arrival, he had a respiratory arrest and required endotracheal intubation and mechanical ventilation. The patient’s family stated that he was a toluene sniffer and he had previous history of admission in an intensive care unit (ICU) with unexplained metabolic acidosis. His comorbid conditions included diabetes, hypertension and renal insufficiency. On physical examination, the patient was hemodynamically unstable with sinus tachycardia (heart rate of 120 beats per minute) and hypotension (blood pressure was 90/45 mmHg) on inotropic medications “norepinephrine started at 10 microgram/min”. He required an FIO2of 80% to maintain his oxygen saturation above 90%. He had bilateral coarse crepitations on chest auscultation. Abdominal examinations were unremarkable. Initial arterial blood gases interpretations showed severe mixed acidosis with pH 6.5 (7.35-7.45). His arterial lactate was 16 mmol/L, his CBC was normal, he had a serum creatinine of 211 mmol/L, urea was 50 mmol/L and cardiac enzymes were normal. Toxicology screen was negative for alcohol, salicylates and acetaminophen. Chest radiographs were obtained which showed diffuse bilateral infiltrates [Figure 1]. Compute tomography (CT) of the abdomen and chest showed a small stone in the left kidney and bilateral consolidative changes of both lungs. ECG was normal except for sinus tachycardia. Left ventricular (LV) function was good on echocardiography and chamber sizes were of normal dimensions. Patient received supportive treatment with invasive hemodynamic monitoring, intravenous fluids, vasopressors, mechanical ventilation and empiric antibiotics. Continuous veno-venous hemodialysis was started immediately after admission in ICU. On day 2 his acidosis was improved with arterial pH 7.27, and lactate level dropped to1.5 mmol/L and his FIO2 was reduced to 70%. He started to develop rhabdomyolysis with creatine kinase (CK) increase from 470 to 1500 unit/L. Vasopressors were discontinued on the 3rd day and patient was maintained on ventilation and sedation. On the 7th day the patient developed elevated liver enzymes, with alkaline phosphatase 530 unit/L, GGT 402 unit/L, AST (SGOT) 68 unit/L, ALT (SGPT) 47 (unit/L), while his CK normalized. Patient was extubated on the ninth. His urine output and renal functions continuously improved and serum creatinine decreased to 163 mmol/l. He was discharged from the ICU on the tenth day and from the hospital after 15 days in a stable condition.


Reported survival with severe mixed acidosis and hyperlactemia after toluene poisoning.

Omar AS, Rahman MU, Abuhasna S - Saudi J Anaesth (2011)

X-ray showed bilateral diffuse infiltrates
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3101758&req=5

Figure 0001: X-ray showed bilateral diffuse infiltrates
Mentions: A 36-year-old man presented to the emergency department for right-sided abdominal pain. Shortly after arrival, he had a respiratory arrest and required endotracheal intubation and mechanical ventilation. The patient’s family stated that he was a toluene sniffer and he had previous history of admission in an intensive care unit (ICU) with unexplained metabolic acidosis. His comorbid conditions included diabetes, hypertension and renal insufficiency. On physical examination, the patient was hemodynamically unstable with sinus tachycardia (heart rate of 120 beats per minute) and hypotension (blood pressure was 90/45 mmHg) on inotropic medications “norepinephrine started at 10 microgram/min”. He required an FIO2of 80% to maintain his oxygen saturation above 90%. He had bilateral coarse crepitations on chest auscultation. Abdominal examinations were unremarkable. Initial arterial blood gases interpretations showed severe mixed acidosis with pH 6.5 (7.35-7.45). His arterial lactate was 16 mmol/L, his CBC was normal, he had a serum creatinine of 211 mmol/L, urea was 50 mmol/L and cardiac enzymes were normal. Toxicology screen was negative for alcohol, salicylates and acetaminophen. Chest radiographs were obtained which showed diffuse bilateral infiltrates [Figure 1]. Compute tomography (CT) of the abdomen and chest showed a small stone in the left kidney and bilateral consolidative changes of both lungs. ECG was normal except for sinus tachycardia. Left ventricular (LV) function was good on echocardiography and chamber sizes were of normal dimensions. Patient received supportive treatment with invasive hemodynamic monitoring, intravenous fluids, vasopressors, mechanical ventilation and empiric antibiotics. Continuous veno-venous hemodialysis was started immediately after admission in ICU. On day 2 his acidosis was improved with arterial pH 7.27, and lactate level dropped to1.5 mmol/L and his FIO2 was reduced to 70%. He started to develop rhabdomyolysis with creatine kinase (CK) increase from 470 to 1500 unit/L. Vasopressors were discontinued on the 3rd day and patient was maintained on ventilation and sedation. On the 7th day the patient developed elevated liver enzymes, with alkaline phosphatase 530 unit/L, GGT 402 unit/L, AST (SGOT) 68 unit/L, ALT (SGPT) 47 (unit/L), while his CK normalized. Patient was extubated on the ninth. His urine output and renal functions continuously improved and serum creatinine decreased to 163 mmol/l. He was discharged from the ICU on the tenth day and from the hospital after 15 days in a stable condition.

Bottom Line: Lactic acidosis is a recognized complication of the inhalant abuse such as toluene, especially in patients with renal insufficiency.The favorable outcome, despite extremely poor clinical symptoms, signs, laboratory and radiological findings, was unexpected.Specific aspects of the clinical course are addressed.

View Article: PubMed Central - PubMed

Affiliation: Department of Critical Care Medicine, Tawam Hospital/ John Hopkins Medicine, Al Ain, UAE.

ABSTRACT
Lactic acidosis is a recognized complication of the inhalant abuse such as toluene, especially in patients with renal insufficiency. We report a case of severe metabolic acidosis and hyperlactemia due to toluene sniffing. The favorable outcome, despite extremely poor clinical symptoms, signs, laboratory and radiological findings, was unexpected. Specific aspects of the clinical course are addressed. Toluene sniffing should be considered in evaluating sever metabolic acidosis. Favorable outcome could be achieved with early diagnosis and proper interventions.

No MeSH data available.


Related in: MedlinePlus